Utah, 2025Flash Flooding and Hail in Utah, June 4 to 6, 2025
June 4 to 6, 2025 · NWS SLC · 7 events in 4 counties and zones
The start of the month had several storm systems that brought gusty winds, hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The start of the month had several storm systems that brought gusty winds, hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 4, 1:24 PM MST, 1 minute earlier.
Area forecast discussion, Jun 4, 1:24 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
224 PM MDT Wed Jun 4 2025
.SYNOPSIS...Anomalous moisture will have potential to result in
localized flash flooding across the southern third to half of
Utah Wednesday and Thursday afternoon respectively, primarily in
rain sensitive locations. Drier and warmer conditions return for
the weekend into early next week.
&&
.SHORT TERM...
Key Messages:
* Isolated flash flood risk continues through tonight along and
south of the I-70 corridor across the southern half of Utah
* Scattered showers and thunderstorms will spread farther
northward into central Utah on Thursday bringing the risk for
isolated flash flooding across much of southern and central
Utah.
* Much drier air will remain in place across far northern third of
Utah through Thursday with continued seasonable temperatures and
fair weather conditions. Although an isolated gusty outflow
winds are possible on Thursday into Utah County and southern
Salt Lake County.
A moist airmass is pushing back northward across southern Utah and
into central Utah this afternoon. While precipitable water
anomalies are very impressive around 200% of normal, its important
to remember that normal for this time of year is quite dry as
climatologically June is one our drier months. Thus looking at
the pure magnitude of moisture in place across the area lends a
more clear look at the potential for flash flooding. Mesoanalysis
this afternoon shows a nice gradient in PW values from around 0.4
in northern Utah on the dry side of the frontal boundary, to only
around 0.8 inches in the southwest corner of Utah, where surface
dew points are only in the mid 40s. With this, mixed layer CAPE
values are around 400-500 J/kg just south of the I-70 corridor,
which is a good marker for the moisture gradient. Based on local
flash flood research, we know this environment lays near the low
end of what is needed to produce flash flood events. This is
further confirmed by local machine learning guidance which puts
the probabilities for flash flooding largely into the 'Possible'
category on the Flash Flood Potential Rating. However there are a
few locations which could be more locally favored like near
Capitol Reef National Park and the upper Escalante River given the
westerly flow. Thus an isolated flash flood or two are not out of
the question through the afternoon and into the evening mainly
south of I-70. The flash flooding potential into Zion and Snow
Canyon appears to come later this evening into the overnight hours
as the upper low to the west impinges into southwest Utah.
However, the timing is now looking a bit later into the overnight
hours, and thus the available CAPE will be diminishing and thus
its possible the intensity of rainfall may be more difficult to
materialize overnight.
On Thursday the airmass will change very little, except that it
will already be in place earlier in the day across central Utah.
With the continued weak convergent axis across central Utah this
will generally serve as focus for initiation and scattered shower
and thunderstorm develop. Given the same thermodynamic parameters
in place tomorrow, expect the isolated flash flood threat will be
on par with today, generally in the Possible category with some
favored areas like Capitol Reef again in the westerly flow.
Also Thursday there is a chance for some isolated showers and
thunderstorms sneaking into the southern Wasatch Front, from
southern Salt Lake County into Utah County. On the northern fringe
of the moisture, high based convection may develop off the nearby
terrain like the Tintic Mountains and Oquirrh Mountains. The main
threat from these storms would be an isolated outflow wind gust
potential, although largely in the gust 30-50 mph range.
.LONG TERM (After 12Z/6AM Friday), Issued 415 AM MDT...
The big picture trends in the
weather across Utah and southwest Wyoming through the weekend
will be an overall warming and drying pattern. A broad,
disorganized trough across the western U.S. will split through the
day on Friday with the northern stream departing to the east and
a weak cutoff low becoming dislodged offshore of California. While
the trough still lingers over the area on Friday, expect mid-
level instability and lower level moisture to help kick off
another day of widely scattered showers and thunderstorms across
central and southern Utah. As mentioned in the previous
discussion, deep layer moisture will be on the decrease which will
help to lower the overall chances for heavy rainfall/ flash
flooding. That said, with a storm lining up in the right spot with
even moderate rainfall rates, flash flooding can still occur. As
such, the flash flood rating across a majority of southern Utah
will remain at "Possible" for Friday.
Moving into the weekend we begin to see the influence of a broad
upstream ridge spread over Utah and southwest Wyoming.
Temperatures are expected to continue rising across the region by
upwards of 5-7 degrees... pushing much of the forecast area to
well above normal temperatures. With subsidence from the broad
high pressure spreading across the region, convection will be
quite limited. Chances for precipitation are generally less than
15% across the forecast area, however, there is the low end chance
that a shower or thunderstorm develops over the high terrain
(~10%). That said, any issues related to flash flooding will not
be expected. Just have this in mind if you have plans in the
mountains on Saturday.
Warming continues through Sunday but with a less aggressive day
to day change than Friday into Saturday. Still, expect
temperatures to warm by another 2-5 degrees. For the Wasatch
Front, this means high temperatures peaking in the upper 80s to
low 90s, low 100s for lower Washington County, and upper 80s for
central Utah's valley areas.
Model guidance is in support of the aforementioned weak cutoff
low moving inland by early next week which would help to bring
increased moisture into the region once again. Though moisture
will increase, ensemble mean PWAT values from the EPS and GEFS
both show only modest increases in atmospheric moisture content
(increasing from 100-110% of normal to 130-150% of normal). Bottom
line is that moisture will increase and we'll likely see some
development of showers and thunderstorms over the high terrain,
but the overall threat of heavy rainfall may be limited as model
guidance also leans heavily in favor of well above normal mid-
level heights. With the heavy leaning toward above normal mid-
level heights, temperatures are unlikely to make a significant
shift back toward near normal levels.
&&
.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Dry and sunny conditions will continue through
the evening as light northerly winds transition to light southerly
drainage overnight.
.REST OF UTAH AND SOUTHWEST WYOMING...The northern airspace will
remain VFR with dry and sunny conditions along with light and
diurnally driven winds. The southern portion of the airspace will
see convection continue this afternoon into the evening hours
resulting in brief category reductions of MVFR/IFR possible with any
storms impacting the terminals. A brief lull in convection across
the south overnight will give way to more storms potentially
impacting terminals after 07Z.
&&
.FIRE WEATHER...
This afternoon there remains a gradient in moisture across the
state with much drier conditions in place across northern Utah,
while moisture that was in place across far southern Utah
yesterday continues to rebound northward today into central Utah.
By Thursday that moisture will be more entrenched across central
Utah, with the drier air pinned across the far northern third of
Utah. Along and south of that boundary in moisture, scattered
shower and thunderstorms are expected each day. The environment
will mainly be conducive for locally heavy rainfall, with an
isolated flash flood risk, mainly in the most sensitive basins of
southern Utah.
The moisture axis will remain in place across central Utah on
Friday, albeit with decreasing magnitude and forcing for daily
showers and thunderstorms. By Saturday into the weekend, high
pressure will become more of the dominant factor resulting in a
warming and drying trend that will linger into next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Church
LONG TERM...Webber
AVIATION...Mahan
FIRE WEATHER...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jun 4, 1:01 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Wed Jun 4 2025
UTZ125-128-042045-
South Central Utah UT-Southern Mountains UT-
201 PM MDT Wed Jun 4 2025
...A strong thunderstorm will impact portions of south central
Garfield County through 245 PM MDT
...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escalante, moving east at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Escalante and Boulder.
This includes Utah Route 12 between mile markers 58 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3768 11161 3782 11165 3794 11135 3768 11127
TIME...MOT...LOC 2001Z 256DEG 8KT 3777 11155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH
JCW
Flash Flood, Garfield
- When
- June 4, 1:25 PM MST to 2:25 PM MST
- Where
- Garfield County, 2.07 mi NE of Escalante to 10.11 mi N of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.792, -111.574
The USGS Escalante River gauge (ESCU1) spiked to 2491 cfs as the flood wave moved through.
Flash Flood, Garfield
- When
- June 4, 3:00 PM MST to 4:00 PM MST
- Where
- Garfield County, 2.68 mi S of Escalante Muni Arpt to 5.38 mi SE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.712, -111.562
Media reported that four hikers were rescued on the Bighorn Canyon Trail after being stranded due to flash flooding along Harris Wash. Video also showed flash flooding of the normally dry wash.
Flash Flood, Wayne
- When
- June 5, 1:30 PM MST to 2:30 PM MST
- Where
- Wayne County, 2.35 mi ENE of Fruita to 2.75 mi ENE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.291, -111.209
Minor flash flooding was observed in Spring Canyon at the confluence with the Fremont River. Time is estimated from radar.
Flash Flood, Washington
- When
- June 5, 6:25 PM MST to 7:25 PM MST
- Where
- Washington County, 5.24 mi SSE of Veyo to 3.25 mi SSE of Veyo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.256, -113.658
A Snow Canyon State Park employee reported damage to West Canyon Road due to flooding. A tent was also flooded, forcing a camper to sleep in their vehicle. Rainfall estimates in this vicinity indicated between .70 and .90 inches of rain had fallen in around 90 minutes. Time is estimated by radar.
Flash Flood, Wayne
- When
- June 6, 2:15 PM MST to 3:15 PM MST
- Where
- Wayne County, 0.8 mi NE of Fruita to 0.74 mi WNW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.288, -111.240
Park rangers reported a flash flood in Sulphur Creek at Capitol Reef National Park.
Hail, Carbon
- When
- June 6, 2:20 PM MST
- Where
- Carbon County, 0.53 mi W of East Carbon City
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 39.550, -110.390
Penny to quarter size hail was reported in Sunnyside.
Flash Flood, Garfield
- When
- June 6, 2:35 PM MST to 3:35 PM MST
- Where
- Garfield County, 5.49 mi SSE of Escalante Muni Arpt to 9.42 mi SE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.683, -111.517
A visitor to the Grand Staircase Escalante visitor center reported flash flooding in Big Horn Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, June 4, 20252 deaths · 1 event
- Flash Flooding and Flooding in Missouri, June 4 to 5, 2025$253,000 · 22 events
- Tornado and Flash Flood in Missouri, June 4, 2025$144,000 · EF1 · 2 events
- Tornado and Flash Flood in Texas, June 4 to 5, 2025$87,000 · EF0 · 8 events
- Flash Flood in Colorado, June 4, 2025$80,000 · 1 event
- Flash Flood in Utah, June 4, 2025$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 4, 20256 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 20254 events
- Hail and Heavy Rain in Colorado, June 4, 20250.75 in hail · 3 events
- Hail in Wyoming, June 4, 20251 in hail · 2 events
- Hail and Damaging Wind in Texas, June 4, 20251.75 in hail · 2 events
- Tornado in Arizona, June 4, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262036, 1262049, 1262066, 1262051, 1262060, 1262325, 1262053.